Thiazide use is associated with an increased risk of hyponatremia, and this risk is influenced by age and body mass index (BMI), according to a population-based study.
Compared with individuals not exposed to thiazides, those who took the medications had a nearly fivefold increased risk of hyponatremia, researchers reported online ahead of print in the American Journal of Kidney Disease.
The study, by Eline M. Rodenburg, MD, of Erasmus Medical Center in Rotterdam, the Netherlands, and colleagues, included 13,325 individuals aged 45 years and older living in a suburb of Rotterdam. Of these, 718 used thiazides at baseline and 2,738 started on thiazide therapy during follow-up. Hyponatremia developed in 522 subjects, of whom 32.4% were exposed to thiazide diuretics at the time of hyponatremia.
The risk of thiazide-associated hyponatremia decreased with older age. Among subjects aged 55-65, thiazide-exposed individuals had a nearly eightfold increased risk of hyponatremia compared with nonexposed individuals. By comparison, among subjects older than 85, thiazide users had a fourfold increased risk compared with nonusers.
With respect to BMI, the risk was highest in the lowest stratum (sevenfold greater in the exposed than in the nonexposed group after adjusting for age, sex, heart failure, and blood pressure).